Evaluation of 3 Months of Once-Weekly Rifapentine and Isoniazid for Latent Tuberculosis Infection.
Centers for Disease Control and Prevention recommends 3 months of once-weekly rifapentine/isoniazid (3HP) for latent tuberculosis infection (LTBI) treatment given by directly observed therapy (DOT) or self-administered therapy (SAT) in patients ≥2 years old. 3HP has been associated with increased incidence of hepatic, gastrointestinal, flu-like, and cutaneous adverse drug reactions (ADRs) compared with isoniazid monotherapy.
This study evaluated 3HP completion rates and tolerability for LTBI treatment in a real-world setting.
A single-center retrospective cohort with a nested case-control study, comparing patients experiencing ADRs with those who did not, evaluated patients ≥18 years old receiving 3HP by DOT or SAT for LTBI at Cleveland Clinic from October 2011 through July 2018. Information on baseline characteristics, 3HP administrations, and ADRs were collected.
Of 199 patients screened, 144 were included (111 DOT, 33 SAT). 3HP completion rates were high at 82.6% and similar between DOT and SAT groups. During treatment, 92/144 (63.9%) patients experienced any ADR. The most common ADR included flu-like symptoms (38.2%) and gastrointestinal (31.9%) and hepatic (2.1%) reactions. Despite high rate of overall ADRs, rates of significant ADRs (grade 2 or higher) were 4.2%. Overall, 9% of patients discontinued 3HP because of ADRs. After adjusting for other factors associated with ADRs at baseline, SAT was not associated with increased incidence of ADRs, but female sex was a significant predictor (odds ratio = 2.61 [95% CI, 1.23 to 5.56]). Conclusion and Relevance: This study observed high 3HP treatment completion rates, low incidence of significant ADRs, and low discontinuation rates resulting from ADRs.
AdultAntitubercular AgentsCase-Control StudiesDirectly Observed TherapyDrug Administration ScheduleDrug Therapy, CombinationDrug-Related Side Effects and Adverse ReactionsFemaleGastrointestinal TractHumansIsoniazidLatent TuberculosisLiverMaleMiddle AgedRetrospective StudiesRifampinSelf Administration